Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 174, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2016, 5:56 PM MDT for 4 counties in Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2016, 5:56 PM MDT (23:56 UTC)
- Expired
- Jul 19, 2016, 6:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clear Creek County, CO, Douglas County, CO, Jefferson County, CO, Park County, CO
The radar
The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WUUS55 KBOU 192356
SVRBOU
COC019-035-059-093-200045-
/O.NEW.KBOU.SV.W.0174.160719T2356Z-160720T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT TUE JUL 19 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JEFFERSON COUNTY IN CENTRAL COLORADO...
NORTHEASTERN PARK COUNTY IN CENTRAL COLORADO...
NORTH CENTRAL DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
SOUTHEASTERN CLEAR CREEK COUNTY IN CENTRAL COLORADO...
* UNTIL 645 PM MDT
* AT 555 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINE
JUNCTION...OR 27 MILES SOUTHWEST OF DENVER...MOVING NORTHEAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKEWOOD...WESTERN LITTLETON...SOUTHEASTERN WHEAT RIDGE...
SOUTHEASTERN GOLDEN...EVERGREEN...ROXBOROUGH PARK...MORRISON...
KITTREDGE...SOUTH PLATTE...IDLEDALE...BUFFALO CREEK...ASPEN PARK...
INDIAN HILLS...PINE JUNCTION...CONIFER...TINY TOWN...
CHATFIELD RESERVOIR...RED ROCKS PARK AND PINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10552 3977 10506 3968 10506 3967 10505
3967 10507 3966 10508 3965 10506 3963 10511
3963 10510 3962 10509 3961 10509 3962 10505
3938 10504 3933 10541
TIME...MOT...LOC 2355Z 240DEG 25KT 3947 10536
HAIL...1.00IN
WIND...60MPH
$$
COOPER2 follow-up statements
119
WWUS55 KBOU 200030
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT TUE JUL 19 2016
COC019-035-059-093-200045-
/O.CON.KBOU.SV.W.0174.000000T0000Z-160720T0045Z/
JEFFERSON CO-PARK CO-DOUGLAS CO-CLEAR CREEK CO-
630 PM MDT TUE JUL 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL JEFFERSON...NORTHEASTERN PARK...NORTH CENTRAL DOUGLAS AND
SOUTHEASTERN CLEAR CREEK COUNTIES...
AT 630 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TINY TOWN...OR
15 MILES SOUTHWEST OF DENVER...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LAKEWOOD...WESTERN LITTLETON...SOUTHEASTERN WHEAT RIDGE...
SOUTHEASTERN GOLDEN...EVERGREEN...ROXBOROUGH PARK...MORRISON...
KITTREDGE...SOUTH PLATTE...IDLEDALE...BUFFALO CREEK...ASPEN PARK...
INDIAN HILLS...PINE JUNCTION...CONIFER...TINY TOWN...
CHATFIELD RESERVOIR...RED ROCKS PARK AND PINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10552 3977 10506 3968 10506 3967 10505
3967 10507 3966 10508 3965 10506 3963 10511
3963 10510 3962 10509 3961 10509 3962 10505
3938 10504 3933 10541
TIME...MOT...LOC 0030Z 226DEG 16KT 3958 10518
HAIL...0.75IN
WIND...60MPH
$$
COOPER680
WWUS55 KBOU 200040
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
640 PM MDT TUE JUL 19 2016
COC019-035-059-093-200050-
/O.EXP.KBOU.SV.W.0174.000000T0000Z-160720T0045Z/
JEFFERSON CO-PARK CO-DOUGLAS CO-CLEAR CREEK CO-
640 PM MDT TUE JUL 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON...
NORTHEASTERN PARK...NORTH CENTRAL DOUGLAS AND SOUTHEASTERN CLEAR
CREEK COUNTIES WILL EXPIRE AT 645 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DENVER.
LAT...LON 3957 10552 3977 10506 3968 10506 3967 10505
3967 10507 3966 10508 3965 10506 3963 10511
3963 10510 3962 10509 3961 10509 3962 10505
3938 10504 3933 10541
TIME...MOT...LOC 0038Z 240DEG 25KT 3958 10518
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:49 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 19, 3:49 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 349 PM MDT TUE JUL 19 2016 .SHORT TERM...(This evening through Wednesday) Issued at 348 PM MDT Tue Jul 19 2016 Not much change for this evening's forecast as weak convection is developing over and near the mountains in a low CAPE environment. There have been a few puffs of convection on the plains that could not sustain themselves. Still expecting a bit more activity out there this evening, it may wait until some organized outflow or some increase in the southerly flow this evening. Light westerly flow aloft will continue on Wednesday, but there will be a little less moisture. In addition, very warm temperatures aloft (around -5C at 500 mb) will continue to limit the depth and strength of convection. There should still be a fair amount of showers and thunderstorms over the mountains, but weak. For the plains the decreased moisture will mean things will be more strongly capped. Still expecting a few storms but less than today. Temperatures may be slightly warmer, but this will depend on the timing of cloud cover developing. .LONG TERM...(Wednesday night through Tuesday) Issued at 348 PM MDT Tue Jul 19 2016 Models keep the upper high pressure centered southeast of the CWA into Friday morning, with weak southwesterly flow aloft. By Friday afternoon, the upper ridge shifts westward and flattens somewhat. There is no synoptic scale energy progged for the CWA through the period. The boundary layer flow is pretty normal through the periods, but there is a weak cold front and some upslope indicated Thursday. Models continue to show plenty of mid and upper level moisture for the CWA through Friday night. Precipitable water values are in the the 0.60 to 1.30 inch range all five periods. There is pretty decent CAPE progged for the CWA through the periods. There is some measurable rainfall over most of the CWA on the QPF fields for all the late day periods. For pops, will use persistence, with 40-50%s in the high country and 20-30%s over the plains. For temperatures, Thursday's highs are 1-2 C warmer than Wednesday's. Friday's highs are 1-2 C warmer again. For the later days, Saturday through Tuesday, models have the upper ridge flattening out, but there is still southwesterly flow aloft. Some mid and upper level moisture is progged to continue into the weekend but is dries out a bit Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 348 PM MDT Tue Jul 19 2016 VFR conditions will prevail through Wednesday. Scattered thunderstorms are expected in the Denver area during the late afternoon, decreasing by 02z. Variable winds gusting to 30 knots are the main threat with the storms. Cloud bases will generally be high enough for visual approaches to KDEN, though the showers could interrupt this for a couple of hours this afternoon. Thunderstorms will be less numerous on the plains Wednesday afternoon, with similar activity over the mountains. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Gimmestad
Hazardous weather outlook, Jul 19, 10:58 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1058 AM MDT TUE JUL 19 2016 COZ030>051-201700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS OVER THE PLAINS MAY PRODUCE FROM 1 TO 2 INCHES OF RAIN IN LESS THAN 45 MINUTES. AN ISOLATED SEVERE STORM MAY OCCUR AS WELL OVER THE PLAINS WITH WIND GUSTS TO 60 MPH ALONG WITH ONE INCH HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE WEEKEND. THERE WILL A BE A SLIGHT CHANCE OVER THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/RJK
In the hours before
Special weather statement, Jul 19, 5:41 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
541 PM MDT TUE JUL 19 2016
COZ034-036-200015-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
541 PM MDT TUE JUL 19 2016
...SPECIAL WEATHER STATEMENT...
AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF PINECLIFFE...OR 24 MILES NORTHWEST OF DENVER...
MOVING NORTHEAST AT 20 MPH.
LOCALLY HEAVY RAINFALL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GOLDEN...EVERGREEN...IDAHO SPRINGS...CENTRAL CITY...MORRISON...
EMPIRE...BLACK HAWK...PINECLIFFE...WELLINGTON LAKE...ROLLINSVILLE...
BROOKVALE...TOLLAND...ASPEN SPRINGS...PINE JUNCTION...FLOYD HILL...
DUMONT...BERGEN PARK...CONIFER AND DECKERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO EXPECTED...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3947 10566 3994 10569 3993 10540 3991 10539
3992 10526 3977 10523 3975 10524 3974 10522
3923 10512 3922 10533
TIME...MOT...LOC 2337Z 239DEG 49KT 3988 10538
COOPERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:44 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe | 46 min |
| Jul 18, 7:24 PM MDT | Special Weather Statement | BOU | Elbert | 51 min |
| Jul 18, 7:33 PM MDT | Special Weather Statement | BOU | Morgan | 42 min |
| Jul 18, 8:24 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 37 min |
| Jul 18, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 64 min |
| Jul 18, 10:07 PM MDT | Areal Flood Advisory | BOU | Sedgwick | 113 min |
| Jul 19, 5:41 PM MDT | Special Weather Statement | BOU | Clear Creek, Gilpin, Jefferson | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.